Alert archive / Louisiana / Flash Flood Warnings in 2019
Flash Flood Warning 5, NWS New Orleans, LA
NWS New Orleans, LA issued this flash flood warning at May 9, 2019, 5:44 PM CDT for 4 parishes in Louisiana. It was in force for 5 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 9, 2019, 5:44 PM CDT (22:44 UTC)
- Expired
- May 9, 2019, 10:45 PM CDT
- In force
- 5 hr
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
- Flood severity
- None
Counties East Baton Rouge Parish, LA, East Feliciana Parish, LA, Livingston Parish, LA, Saint Helena Parish, LA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 7:00 PM CDT | FLASH FLOOD | 2 Sse Pride, LA | FIRE DEPARTMENT REPORTS CARSON ROAD BEING FLOODED AND IS IMPASSABLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 76 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 10.7 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1983 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 541 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 138 m²/s²
- 0-3 km storm-relative helicity
- 273 m²/s²
- Significant tornado parameter
- 1.6
- Supercell composite
- 8.3
The text
As transmitted.
071
WGUS54 KLIX 092244
FFWLIX
LAC033-037-063-091-100345-
/O.NEW.KLIX.FF.W.0005.190509T2244Z-190510T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New Orleans LA
544 PM CDT Thu May 9 2019
The National Weather Service in New Orleans has issued a
* Flash Flood Warning for...
St. Helena Parish in southeastern Louisiana...
North central Livingston Parish in southeastern Louisiana...
East Feliciana Parish in southeastern Louisiana...
Northern East Baton Rouge Parish in southeastern Louisiana...
* Until 1045 PM CDT.
* At 543 PM CDT, emergency management reported heavy rain across the
warned area. 4 to 7 inches of rain have fallen.
Flash flooding is already occurring.
* Some locations that will experience flooding include...
Zachary, Baker, Jackson, Clinton, Greensburg, Slaughter,
Montpelier, Pride and Darlington.
Additional rainfall amounts of 1 to 2 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3076 9127 3076 9126 3077 9126 3080 9124
3089 9119 3090 9057 3067 9059 3060 9101
3060 9123 3070 9131
$$
ABSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at May 9, 5:23 PM CDT, 21 minutes earlier.
Area forecast discussion, May 9, 5:23 PM CDT, 21 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
523 PM CDT Thu May 9 2019
...A significant flash flood event is ongoing across portions of
southeast Louisiana...
.DISCUSSION...
Ongoing torrential rainfall/flooding and what appears to be at
least a temporary lull in the severe weather are the main
concerns. 4 to 6+ inches of rainfall has occurred already today
across portions of the upper southeast Louisiana parishes to the
north and northeast of Baton Rouge, with 3 to 5 inches over
portions of the Northshore from central Tangipahoa Parish into
central Washington Parish. Severe weather reports have been mostly
spotty wind damage.
No significant changes are noted in the overall synoptic pattern
with troughing over the Desert Southwest/Mexican Pacific Coast
region and a high/ridge across the southeast Gulf of Mexico into
the Florida Peninsula. Copious amounts of moisture will continue
to stream across the area and interact with slow moving to stalled
surface boundaries and shortwave perturbations aloft in the
southwest flow.
Sagging frontal/outflow boundary has caused the axis of heaviest
rainfall to drift south today, faster for the portion of the area
east of I-55 and slower for areas to the west where the Baton
Rouge area was experiencing more stationary, training
thunderstorms that is resulting in serious flooding concerns.
The models have been mixed in their performance as is typical in
these patterns, so have trended towards a more broad depiction of
high rain chances through the weekend. Given the trends up until 4
pm, expanded the Flash Flood Watch in area to include all of
southeast/coastal Mississippi and in time through 7 pm Friday.
Additional rainfall amounts of 2 to 4 inches with locally higher
amounts are expected through Friday from ongoing current activity
and another MCS/area of showers and thunderstorms that is expected
to move through during the period from late tonight through
Friday. Will continue to monitor the area south of Lake
Pontchartrain as this area may need to be added to the Flash Flood
Watch later this evening if the boundary stalls in this area.
Beyond Friday, additional shortwaves will result in periods of
showers and thunderstorms through at least Sunday/Mother's Day
morning. The ECMWF model has a drier stretch from Sunday afternoon
through Tuesday evening before bringing QPF back into the region
Wednesday. The GFS continue to bring waves of showers and
thunderstorms to at least coastal areas through the early to
middle portion of next week. Went with a model blend during the
period.
&&
.AVIATION...
Mostly MVFR to VFR conditions are expected away from the more
widespread SHRA/TSRA areas with lower conditions expected at times
where +TSRA occurs. Amendments are likely as radar trends dictate.
&&
.MARINE...
Onshore flow will prevail through Friday. A frontal zone should
settle to the Gulf coast and becomes stationary Friday night into
early Saturday. This will disrupt the flow a bit to relax the
gradient until another front moves pushes off the coast into the
near shore waters Sunday night. Frontal positioning over or near
the coastal waters is expected to bring an increase in
thunderstorm coverage for much of the forecast period, at times in
the form of squall lines, each day possibly into middle of next
week.
&&
.DECISION SUPPORT...
DSS code: Yellow.
Deployed: None.
Activation: None.
Activities: Marginal to Slight Risk for Severe Weather.
Marginal to Moderate Risk for Excessive Rainfall.
River flood warnings.
Decision Support Services (DSS) Code Legend
Green = No weather impacts that require action.
Blue = Long-fused watch, warning, or advisory in effect or
high visibility event; Marginal risk severe or
excessive rain.
Yellow = Heightened impacts with short-fused watch, warning or
advisory issuances; radar support for slight risk
severe or excessive rain.
Orange = High Impacts; Enhanced risk severe; nearby tropical
events; HazMat or other large episodes.
Red = Full engagement for Moderate to high risk of severe
and/or excessive rainfall, or direct tropical threats;
Events of National Significance.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 68 80 68 79 / 60 90 50 80
BTR 70 81 70 81 / 60 90 50 70
ASD 70 82 70 83 / 60 70 40 60
MSY 73 83 73 84 / 50 70 30 60
GPT 71 80 71 81 / 50 60 30 60
PQL 70 83 69 84 / 50 50 30 50
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch through Friday evening for LAZ034>037-039-040-
046>050-071-072.
Coastal Flood Advisory until 6 PM CDT this evening for LAZ069-
070.
GM...None.
MS...Flash Flood Watch through Friday evening for MSZ068>071-077-
080>082.
Coastal Flood Advisory until 6 PM CDT this evening for MSZ080.
GM...None.
&&
22/TDHazardous weather outlook, May 9, 11:51 AM CDT, 5 hours 53 minutes before
Hazardous Weather Outlook National Weather Service New Orleans LA 1151 AM CDT Thu May 9 2019 GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037- 039-040-046>050-056>072-MSZ068>071-077-080>082-100500- Lake Pontchartrain and Lake Maurepas-Mississippi Sound- Lake Borgne-Chandeleur Sound-Breton Sound- Coastal Waters from Port Fourchon LA to Lower Atchafalaya River LA out 20 nm- Coastal waters from the Southwest Pass of the Mississippi River to Port Fourchon Louisiana out 20 NM- Coastal Waters from Boothville LA to Southwest Pass of the Mississippi River out 20 nm- Coastal waters from Pascagoula Mississippi to Stake Island out 20 NM- Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya River LA from 20 to 60 NM- Coastal waters from Southwest Pass of the Mississippi River to Port Fourchon Louisiana from 20 to 60 NM- Coastal Waters from Stake Island LA to Southwest Pass of the Mississippi River from 20 to 60 nm- Coastal waters from Pascagoula Mississippi to Stake Island Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana- East Feliciana-St. Helena-Washington-St. Tammany-Iberville- West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption- St. James-St. John The Baptist-Upper Lafourche-St. Charles- Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard- Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson- Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa- Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River- Hancock-Harrison-Jackson- 1151 AM CDT Thu May 9 2019 This Hazardous Weather Outlook is for portions of Southeast Louisiana...South Mississippi and the adjacent coastal waters. .DAY ONE...This Afternoon and Tonight A Tornado Watch has been issued for areas along and north of I-10/12 through 6 PM this evening. This includes the Mississippi Gulf Coast counties, Southwest Mississippi, and the Northshore. A Flash Flood Watch has been issued for portions of the forecast area through 7 PM this evening. Areas in the watch could see 2 to 4 inches with locally higher amounts through 7 PM this evening. This watch may need to be extended depending on actual rainfall total and forecast trends. There is a Slight Risk of severe weather for much of southeast Louisiana and southern Mississippi, along and north of a line from Saucier Mississippi to Slidell to New Orleans to Thibodaux. The area to the south of that line will be under a Marginal Risk of severe weather. The main threats will be damaging winds, frequent lightning and brief very heavy rainfall that could result in localized flooding. There is also a Slight Risk of excessive rainfall west of a line from Tylertown Mississippi to Donaldsonville, where 2 to 4 inches of rain could occur. Much of the remainder of the area will have a Marginal Risk of excessive rainfall where up to 2 inches of rain could occur. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Showers and thunderstorms are expected daily Friday through Sunday. Each round of thunderstorms could potentially produce severe weather and heavy rainfall. There is a Marginal Risk of severe weather Friday to the west of a line from Poplarville to Mandeville to Houma, and north of a Bogalusa to Hammond to Pierre Part line on Saturday. The main threats will remain damaging winds, dangerous lightning and very heavy rainfall. There will be a Slight Risk of excessive rainfall to the west of the McComb and Baton Rouge areas Friday and Saturday. A Marginal Risk of excessive rainfall will extend eastward to Interstate 55 on Friday, and to Interstate 59 and the New Orleans Metro Area on Saturday. Storm total rain amounts through Saturday night are expected to range from 4 to 6 inches to the northwest of McComb and Baton Rouge with lighter amounts to the east of that line. With daily rainfall anticipated, the risk of flooding will increase through the weekend. Flash Flood Watches may be necessary in later forecasts. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later today.
In the hours before
Local storm report, May 9, 2:14 PM CDT, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
214 PM CDT THU MAY 9 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM TSTM WND DMG CENTREVILLE 31.09N 91.07W
05/09/2019 WILKINSON MS PUBLIC
LARGE TREE ON HOME IN CENTREVILLE VIA SOCIAL MEDIA.
&&
MHILLLocal storm report, May 9, 2:30 PM CDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NEW ORLEANS LA
230 PM CDT THU MAY 9 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1033 AM TSTM WND DMG GLOSTER 31.19N 91.02W
05/09/2019 AMITE MS EMERGENCY MNGR
EM RELAYED REPORT OF 6 TREES ON HOMES IN GLOSTER. NO
INJURIES REPORTED. TIME ESTIMATED FROM RADAR.
&&
DMANNINGLocal storm report, May 9, 3:35 PM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
335 PM CDT THU MAY 9 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM FLASH FLOOD CLINTON 30.86N 91.01W
05/09/2019 EAST FELICIANA LA EMERGENCY MNGR
EMERGENCY MANAGER REPORTS 5 ROADS IN THE PARISH FLOODED
UP TO 2 TO 4 FEET IN A FEW LOCATIONS.
&&
MHILLLocal storm report, May 9, 5:18 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
518 PM CDT THU MAY 9 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1159 PM WATER SPOUT 4 SSE GULFPORT 30.33N 89.04W
05/08/2019 GMZ532 MS EMERGENCY MNGR
EM REPORTS A WATER SPOUT SOUTH OF HEWES AVE/HWY90 IN THE
MS SOUND. TIME AND LOCATION ESTIMATED BY RADAR
&&
KGILMORELocal storm report, May 9, 5:18 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
518 PM CDT THU MAY 9 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0429 PM WATER SPOUT 4 SSE GULFPORT 30.33N 89.04W
05/09/2019 GMZ532 MS EMERGENCY MNGR
EM REPORTS A WATER SPOUT SOUTH OF HEWES AVE/HWY90 IN THE
MS SOUND. TIME AND LOCATION ESTIMATED BY RADAR
&&
KGILMORELocal storm report, May 9, 5:23 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
523 PM CDT THU MAY 9 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1159 PM FLASH FLOOD 5 SSE BATON ROUGE 30.38N 91.10W
05/07/2019 EAST BATON ROUGE LA PUBLIC
REPORT OF WIDESPREAD FLOODING WITHIN THE CITY OF BATON
ROUGE. ESTIMATED 3 TO 3.25 INCHES OF RAIN SO FAR.
MULTIPLE STREAMS AND CREEKS OVERFLOWING.
&&
KGILMOREThe office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 10:10 AM CDT | Special Weather Statement | LIX | West Feliciana | 95 min |
| May 9, 10:11 AM CDT | Flash Flood Watch | LIX | Assumption, East Baton Rouge, East Feliciana, Iberville, Pointe Coupee, Saint Bernard and 7 more | 3 days |
| May 9, 10:49 AM CDT | River Flood Warning | LIX | Saint Tammany, Washington | 21 days |
| May 9, 10:49 AM CDT | River Flood Warning | LIX | Saint Tammany | 19 days |
| May 9, 10:54 AM CDT | Severe Thunderstorm Warning | LIX | East Feliciana, West Feliciana | 50 min |
| May 9, 10:57 AM CDT | River Flood Warning | LIX | Saint Tammany | 7 days |
| May 9, 11:53 AM CDT | Severe Thunderstorm Warning | LIX | Tangipahoa, Washington | 67 min |
| May 9, 11:58 AM CDT | Severe Thunderstorm Warning | LIX | Livingston, Tangipahoa | 62 min |
| May 9, 12:01 PM CDT | Tornado Warning | LIX | Tangipahoa, Washington | 23 min |
| May 9, 12:09 PM CDT | Severe Thunderstorm Warning | LIX | East Feliciana, Saint Helena | 36 min |
| May 9, 12:12 PM CDT | Areal Flood Advisory | LIX | Saint Helena, Tangipahoa, Washington | 2 hr |
| May 9, 12:21 PM CDT | Coastal Flood Advisory | LIX | Saint Bernard | 6 hr |
| May 9, 12:36 PM CDT | Severe Thunderstorm Warning | LIX | Saint Helena, Tangipahoa | 54 min |
| May 9, 12:40 PM CDT | Tornado Warning | LIX | Tangipahoa | 33 min |
| May 9, 12:54 PM CDT | Severe Thunderstorm Warning | LIX | Washington | 36 min |
| May 9, 1:10 PM CDT | Areal Flood Advisory | LIX | East Feliciana, Pointe Coupee, Saint Helena, West Feliciana | 2 hr |
| May 9, 1:42 PM CDT | Areal Flood Advisory | LIX | Washington | 2 hr |
| May 9, 1:51 PM CDT | Severe Thunderstorm Warning | LIX | Tangipahoa | 39 min |
| May 9, 2:06 PM CDT | Severe Thunderstorm Warning | LIX | Saint Tammany, Washington | 54 min |
| May 9, 2:52 PM CDT | Flash Flood Warning | LIX | East Baton Rouge, East Feliciana, Livingston, Saint Helena | 3 hr |
| May 9, 3:01 PM CDT | River Flood Warning | LIX | Saint Helena | 65 hr |
| May 9, 3:30 PM CDT | Flash Flood Warning | LIX | Livingston, Saint Tammany, Tangipahoa, Washington | 6 hr |
| May 9, 3:59 PM CDT | Flash Flood Warning | LIX | Ascension, East Baton Rouge, Iberville, Livingston, West Baton Rouge | 8 hr |
| May 9, 4:32 PM CDT | Special Marine Warning | LIX | 28 min | |
| May 9, 4:42 PM CDT | Special Marine Warning | LIX | 33 min | |
| May 9, 5:03 PM CDT | Special Marine Warning | LIX | 42 min | |
| May 9, 5:11 PM CDT | Areal Flood Advisory | LIX | Jefferson, Orleans, Plaquemines, Saint Bernard, Saint Charles | 2 hr |
| May 9, 5:40 PM CDT | Special Marine Warning | LIX | 35 min | |
| May 9, 6:10 PM CDT | Special Marine Warning | LIX | 50 min |
Nearby
Flash Flood Warnings in Louisiana, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.